Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

April 28, 2006Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 28, 2006, 5:49 PM CDT for Ransom County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2006, 5:49 PM CDT (22:49 UTC)
Expired
Apr 28, 2006, 6:45 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282249
SVRFGF
NDC073-282345-
/O.NEW.KFGF.SV.W.0008.060428T2249Z-060428T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
549 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES
  NORTHWEST OF LISBON TO 3 MILES NORTHEAST OF MILNOR...MOVING TO THE
  EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ANSELM AND MCLEOD AT 610 PM CDT
  VENLO AT 615 PM CDT
  SHELDON AT 620 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4651 9790 4629 9759 4631 9729 4662 9740

$$

CJS/GODON
2 follow-up statements
000 
WWUS53 KFGF 282315
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
614 PM CDT FRI APR 28 2006

NDC073-282345-
/O.CON.KFGF.SV.W.0008.000000T0000Z-060428T2345Z/
RANSOM ND-
614 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN RANSOM COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF ANSELM TO 2 MILES NORTHWEST OF DE LAMERE...MOVING TO THE
EAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ANSELM BY 620 PM CDT
  VENLO BY 625 PM CDT
  MCLEOD BY 630 PM CDT

LAT...LON 4652 9771 4629 9753 4629 9729 4658 9739

$$

CJS/GODON
000 
WWUS53 KFGF 282345
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
645 PM CDT FRI APR 28 2006

NDC073-282355-
/O.EXP.KFGF.SV.W.0008.000000T0000Z-060428T2345Z/
RANSOM ND-
645 PM CDT FRI APR 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM COUNTY HAS
EXPIRED...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 645 PM CDT. 

LAT...LON 4652 9771 4629 9753 4629 9729 4658 9739

$$

CJS/GODOON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:01 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 28, 4:01 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT FRI APR 28 2006

.SHORT TERM...UPPER LEVEL LOW CENTERED JUST EAST OF BISMARCK THIS
AFTERNOON. ASSOCIATED COLD TEMPS ALOFT AND RATHER STEEP LAPSE
RATES COMBINED WITH CONSIDERABLE HEATING EARLIER TODAY HAS
RESULTED IN DEVELOPMENT OF DECENT INSTABILITY OVER ERN ND. STORMS
HAVE DEVELOPED ACROSS MUCH OF ERN ND AS A RESULT OVER THE PAST FEW
HOURS..AND THIS IS LIKELY TO CONTINUE THROUGH SHORTLY AFTER SUNSET
WHEN LOW LEVELS FINALLY START TO STABILIZE WITH THE LOSS OF
HEATING. A FEW OF THESE STORMS ARE LIKELY TO CONTINUE PULSING
BRIEFLY TO SEVERE LEVELS..WITH A RISK OF HAIL GENERALLY NICKEL
SIZE OR SMALLER.

IN ADDITION..SW PARTS OF FGF CWA APPEAR TO BE MOST FAVORABLE FOR
SEVERE STORMS OVER THE NEXT FEW HOURS..WHERE COMBINATION OF VERY
STEEP LOW LEVEL LAPSE RATES AND BROAD CYCLONIC SHEAR IN THE
BOUNDARY LAYER MAY AID IN A FEW OF THE STRONGEST UPDRAFTS
PRODUCING FUNNEL CLOUDS AND/OR A BRIEF SPIN UP OR TWO IN ADDITION
TO HAIL. AREA THAT APPEARS TO BE AT GREATEST RISK OF THIS WILL BE THE
FAR SW TIER OF COUNTIES FROM DEVILS LAKE..SWD TO RANSON AND
SARGENT COUNTIES.

FARTHER EAST..INSTABILITY RAPIDLY DECREASES WITH EWD EXTENT NEAR
THE RED RIVER..WHERE MORE STABLE LIFT WILL CONTINUE TO SUPPORT
BROAD SYNOPTIC SCALE RAIN WITH A FEW EMBEDDED TSTORMS WELL INTO
TONIGHT. RAIN AND HIGHER DEWPOINTS THIS AREA MAY ACT TO HOLD MIN
TEMPS IN THE UPPER 40S TO LOWER 50S TONIGHT AS A DECENT SOUTHERLY
LOW LEVEL JET DEVELOPS AND CONTINUES DEEPER MOISTURE FEED INTO THE
RED RIVER VALLEY AND POINTS EAST.

SATURDAY-MONDAY...EVENTUALLY..BROAD UPPER LOW WILL CUT OFF OVER
CENT/NRN PLAINS REGION..WITH SRLY/SERLY LOW LEVEL JET CONTINUING
THE MOISTURE FEED INTO NW MN AND ERN ND FOR MUCH OF THE WEEKEND.
FGF CWA IS EXPECTED TO REMAIN MOSTLY NORTH OF THE DEVELOPING DRY
SLOT THAT MAY WORK ITS WAY NWD INTO SRN MN LATE SAT/SUN. INVERTED
TROUGH TO REMAIN ACROSS FA THROUGH AT LEAST MON WITH ON AND OFF
SHOWERS CONTINUING BUT WEAKENING. TOTAL QPF ACROSS SE HALF OF CWA
MAY APPROACH 1-2 INCHES IN SOME AREAS BY MON...WITH LESSER AMOUNTS
FARTHER TO THE NORTHWEST. ONE OTHER CONCERN WILL BE WINDS SAT
INTO SUN. PRESSURE GRADIENT INCREASES...AND WITH STRONG LOW LEVEL
WINDS WILL NEED TO MONITOR. AT THIS TIME WILL GO SUSTAINED AROUND
20 MPH WITH GUSTS 30-35MPH.

.LONG TERM(TUE-FRI)...LONG RANGE MODELS IN SIMILAR AGREEMENT WITH
MAIN FEATURES UNTIL LATE IN LONG RANGE PERIOD. MODELS SHOWING SLOWER
TREND OF EXITING CENTRAL PLAINS UPPER LOW..AND WITH INVERTED
SURFACE TROUGH PERSISTING INVOF SERN CWA..WE WILL HANG ON TO LOW
POPS IN THE SE CWA THRU MON NIGHT.

NEXT CHANCE OF PRECIP APPEARS TO BE ON WED WITH SEWD MOVING/AMPLIFYING
UPPER LOW COMING OUT OF SRN CANADA. IF ENOUGH LOW LEVEL MOISTURE
LINGERS..COLD TEMPS ALOFT MAY LEAD TO A SEVERE HAIL/WIND THREAT
WITH THIS SYSTEM..AND MODEL TRENDS WITH THIS SYSTEM BEAR MONITORING
OVER THE NEXT FEW DAYS. IF TRENDS CONTINUE POPS MAY BE NECESSARY
IN CURRENT DAY 7. TEMPERATURES SHOWING MINOR UP AND DOWN SWINGS
WITH BOUNDARY PASSAGES BUT CLOSE TO AVERAGE.

THANKS FOR COORD WITH DLH.

&&

.AVIATION...EXPECT VFR/MVFR CIGS AND SHRA TO CONTINUE TO SPREAD
NORTHWARD THROUGH EVENING FROM VALLEY EAST IN LOW LEVEL SOUTHERLY
FETCH. MAIN POTENTIAL AT THIS TIME LOOKS TO BE W OF KFAR/KGFK
WHERE LACK OF CLOUD COVER ALLOWING FOR HEATING AND ALSO IN AREA OF
STEEPER LAPSE RATES...CAPE AND INSTABILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

TG/AV/WFO FGF
MILLER/WFO DLH
Hazardous weather outlook, Apr 28, 3:36 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT FRI APR 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
336 PM CDT CDT FRI APR 28 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS EVENING AND OVERNIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF EASTERN
NORTH DAKOTA THROUGH AROUND 9 PM THIS EVENING. THE GREATEST
AREAL COVERAGE OF STORMS WILL BE IN AREAS FROM DEVILS LAKE TO
OSNABROCK... SOUTHWARD TO BINFORD... SHARON... VALLEY CITY... FORT
RANSON AND MILNOR.

A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LEVELS... WITH A
PRIMARY THREAT OF PENNY TO NICKEL SIZE HAIL.

IN ADDITION... CONDITIONS WILL ALSO BE SOMEWHAT FAVORABLE FOR FUNNEL
CLOUDS... AND POSSIBLE A COUPLE OF WEAK AND BRIEF TORNADOES... WITH
THE STRONGEST STORMS THROUGH AROUND 7 PM.  THE MOST FAVORABLE AREA
FOR FUNNEL CLOUDS WILL BE SOUTH OF INTERSTATE 94 AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO AFFECT EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA AGAIN SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER EASTERN NORTH DAKOTA.

 MILLER

In the hours before

Local storm report, Apr 28, 3:23 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E AMOURDALE           48.87N 99.31W
04/28/2006  E0.75 INCH       TOWNER             ND   PUBLIC

&&

TGRAFENA
Local storm report, Apr 28, 3:55 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
355 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             9 SE DAZEY              47.10N 98.07W
04/28/2006  E0.75 INCH       BARNES             ND   PUBLIC

&&

TGRAFENA
Local storm report, Apr 28, 4:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
443 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E LITCHVILLE          46.66N 98.11W
04/28/2006  M0.75 INCH       BARNES             ND   CO-OP OBSERVER

0423 PM     HAIL             5 S ENGLEVALE           46.32N 97.91W
04/28/2006  M0.75 INCH       RANSOM             ND   CO-OP OBSERVER

0433 PM     FLASH FLOOD      5 NE COOPERSTOWN        47.50N 98.05W
04/28/2006                   GRIGGS             ND   TRAINED SPOTTER

            WATER OVER COUNTY ROADWAYS NORTHEAST OF COOPERSTOWN.

&&

MEWENS
Local storm report, Apr 28, 4:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
447 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 WNW STIRUM            46.22N 97.84W
04/28/2006  M0.88 INCH       SARGENT            ND   PUBLIC

&&

MEWENS
Local storm report, Apr 28, 5:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
509 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 W FORMAN              46.11N 97.72W
04/28/2006  E1.00 INCH       SARGENT            ND   EMERGENCY MNGR

&&

MEWENS
Local storm report, Apr 28, 5:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
523 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GWINNER                 46.22N 97.66W
04/28/2006  E0.75 INCH       SARGENT            ND   CO-OP OBSERVER

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:00 PM CDTSevere Thunderstorm WarningFGFTowner32 min
Apr 28, 3:29 PM CDTSevere Thunderstorm WarningFGFBarnes61 min
Apr 28, 4:01 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Apr 28, 4:17 PM CDTTornado WarningFGFRansom, Sargent43 min
Apr 28, 4:39 PM CDTFlash Flood WarningFGFGriggs15 hr
Apr 28, 5:01 PM CDTSevere Thunderstorm WarningFGFSargent59 min
Apr 28, 6:00 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Apr 28, 6:40 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.